MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT; VENTRICULAR (ASSIST) BYPASS
Model Number 107801
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Chest Pain (1776); High Blood Pressure/ Hypertension (1908); Unspecified Infection (1930); Hypervolemia (2664); Skin Infection (4544)
Date of Event 08/02/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient's log files were submitted for review as the waveforms showed an acute process around (b)(6) 2025.It appeared that the pulsatility index (pi) did not recover following the power source replacement.The teal waveform did not return to the previous value after power was restored.The patient visited the emergency department on (b)(6) 2025 with chest pain.The chest pain was found to have been due to a driveline infection.The patient was treated with intravenous antibiotics and pain medication.Their mean arterial pressure (map) was 135.They were then transferred to another hospital.Troponins were negative and their electrocardiogram (ekg) was normal.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: a direct correlation between heartmate ii left ventricular assist system (lvas), serial number (b)(6), and the reported hypertension, driveline infection, and fluid overload could not be conclusively established through this evaluation.Review of the submitted log files captured the pump functioning as intended at the fixed speed.Of note, the pulsatility index (pi) values decreased from a typical range of 6.3-7.1 to a typical range of 3.5-4.0 following the no external power alarms captured on (b)(6) 2025 (further addressed under the mobile power unit investigation).A specific cause for this observed decrease could not be conclusively determined through this evaluation.No other unusual events or alarms associated with the function of the pump were noted.Multiple attempts were made to obtain additional information regarding the clinical symptoms/cultures identified from the patient¿s driveline infection; however, no additional information has been provided by the account.The patient remains ongoing on heartmate ii lvas, serial number (b)(6), with no further events reported at this time.The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revisions of the ifu and patient handbook can be found on the eifu page of the abbott website.The heartmate ii lvas ifu, rev.A and the heartmate ii lvas patient handbook, rev.A are currently available.Section 1 of the ifu, ¿introduction¿, lists potential adverse events, including hypertension and infection (local, driveline, and pump pocket), that may be associated with the use of heartmate ii left ventricular assist system.This section also addresses pump parameters, including pulsatility index (pi).Sections 1 and 4 of the ifu, ¿heartmate touch communication system¿, explain that the pi calculation represents cardiac pulsatility and pi values typically range from 1 to 10.In general, the magnitude of the pi value is related to the amount of assistance provided by the pump.Higher values indicate more ventricular filling and higher pulsatility (i.E.The pump is providing less support to the left ventricle), while lower values indicate less ventricular filling and lower pulsatility (i.E.The pump is providing greater support and further unloading the ventricle).Section 6 of the ifu, ¿patient care and management¿, lists hypertension and infection as potential late postimplant complications.This section also states that post-implantation hypertension may be treated at the discretion of the attending physician.Any therapy that consistently maintains mean arterial blood pressure less than 90 mmhg should be considered adequate.Furthermore, several sections of the heartmate ii ifu and patient handbook provide care instructions regarding how to prevent infection as well as the suggested responses in the event an infection occurs.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
Log files were submitted from (b)(6) 2025 as the patient was admitted with fluid overload.It appeared that the vad and peripheral equipment functioned as intended.
 
Additional Manufacturer Narrative

Brand Name
THORATEC® HEARTMATE II®, LVAS IMPLANT KIT
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23042925
Report Number2916596-2025-06008
Device Sequence Number9889506
Product Code DSQ
UDI-Device Identifier00813024011996
UDI-Public(01)00813024011996(10)10086801(17)241021(11)230720
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date10/21/2024
Device Model Number107801
Device Catalogue Number107801
Device Lot Number10086801
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/05/2025
Supplement Date Received by Manufacturer09/11/2025
10/15/2025
Initial Report FDA Received Date09/12/2025
Supplement Report FDA Received Date09/18/2025
10/16/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexFemale
Patient Weight135 KG